Alert archive / Nebraska / Special Weather Statements in 2012

Special Weather Statement, NWS Omaha, NE

August 7, 2012Platte County, Nebraska

NWS Omaha, NE issued this special weather statement at Aug 7, 2012, 6:07 PM CDT for Platte County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2012, 6:07 PM CDT (23:07 UTC)
Expired
Aug 7, 2012, 6:45 PM CDT
In force
38 min
Issued by
NWS Omaha, NE

County Platte County, NE

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:26 PM CDTHAIL 1St. Edward, NECORRECTED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3026 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WWUS83 KOAX 072307
SPSOAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT TUE AUG 7 2012

NEZ030-042-072345-
BOONE NE-PLATTE NE-
607 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND WESTERN
PLATTE COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ST. EDWARD...OR 30 MILES WEST
OF COLUMBUS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY. 

LAT...LON 4157 9806 4174 9771 4149 9753 4146 9770
      4152 9771 4153 9788 4151 9789 4151 9803
TIME...MOT...LOC 2306Z 247DEG 13KT 4152 9794 

$$

DEWALD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:08 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 3:08 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 PM CDT TUE AUG 7 2012

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE EAST...WEST...AND
SOUTH...BUT NOT QUITE OVER THE AREA.  SUBJECTIVE 12Z UPPER AIR
ANALYSIS INDICATES PERSISTENT UPPER-LEVEL RIDGE OVER THE SOUTHWEST
US...WITH TROUGHING TO THE EAST...AND NORTHWESTERLY FLOW BETWEEN.
WEAK SHORTWAVES WERE EVIDENT ACROSS SD INTO NORTHWEST NEB...AS WELL
AS UPSTREAM IN MT...AND A BROAD AREA OF WEAK 30-50M 500MB HEIGHT
FALLS EXTENDED FROM BC THROUGH MT/WY...AND ALSO IN SOUTHWEST KS
INTO THE TX/OK PANHANDLES.  700-500MB LAPSE RATES WERE FAIRLY STEEP
ACROSS MUCH OF THE WEST INTO THE CENTRAL PLAINS...WITH 20C TEMP
DIFFERENCES AS FAR EAST AS CENTRAL IL.  850MB MOISTURE OF 8C+ HAD
SPREAD NORTHWARD FROM THE GULF TOWARD THE DAKOTAS/GREAT LAKES...WITH
AN INCONVENIENT DONUT HOLE OVER KOMA.  850MB TEMPS CONTINUE TO
WARM...WITH 20-25C WIDESPREAD ACROSS THE PLAINS.  AT 19Z...WEAK
SURFACE FRONT LIES ACROSS SOUTHEAST NEB INTO WESTERN IA...THOUGH IT
IS DIFFUSE AND TEMPERATURES/DEWPOINT GRADIENTS ARE WEAK TO
NONEXISTANT.

MAIN FORECAST CONCERN IS PRECIP POTENTIAL THIS EVENING INTO
WEDNESDAY.  ISOLATED HIGH-BASED STORMS ARE DEVELOPING FROM CENTRAL
IA SOUTHEASTWARD INTO NORTHEAST KS...WHILE ADDITIONAL DEVELOPMENT
CONTINUES IN WESTERN NEB.  A LITTLE ACCAS IS EVIDENT IN EASTERN
NEB...BUT IT IS BASED WELL ABOVE 10KFT.  FOR THIS EVENING...THINK
ANY SHRA/TSRA THAT CAN DEVELOP WILL BE ISOLATED AT BEST...AND WILL
OCCUR SOUTH OF INTERSTATE 80.  BETTER PRECIP POTENTIAL WILL COME
AFTER MIDNIGHT AS REMNANT CONVECTION FROM WESTERN NEB MOVES
EASTWARD...WITH SUPPORT FROM SHORTWAVE DROPPING THROUGH THE
NORTHWEST FLOW.  ACTIVITY SEEMS TO BE MOST LIKELY IN THE SOUTHERN
HALF OF THE CWA GIVEN STORM MOTION OF DEVELOPING CONVECTION...AND
HAVE PUT CHANCE POPS THERE WITH SLIGHT CHANCE ELSEWHERE FOR ANYTHING
DRIFTING OUT OF SD.  WAVE WILL CONTINUE TO DIG ON
WEDNESDAY...GENERATING SHOWERS AND THUNDERSTORMS IN IOWA THAT ARE
LIKELY JUST GOING TO BRUSH THE EASTERNMOST CWA...WITH SMALL POPS IN
THERE THROUGH THE DAY.  WAVE WILL SLIDE EASTWARD BY WEDNESDAY
EVENING...AS WILL ITS ASSOCIATED PRECIP.

TEMPS LOOK WARM FOR ONE MORE DAY IN THE AREA...BUT ON WEDNESDAY
EVENING...COOLER AIR IS DRAGGED DOWN BEHIND THE DEPARTING UPPER-
LEVEL WAVE AS IT REINFORCES THE EASTERN TROUGH...LEAVING A FEW DAYS
OF MAX TEMPERATURES NEAR TO BELOW NORMAL.  THURSDAY AND FRIDAY WILL
REMAIN DRY ACROSS THE AREA...BUT TEMPERATURES IN THE LOWER 80S OR SO
WILL PROVIDE A LITTLE RELIEF.  RETURN FLOW BEGINS AROUND FRIDAY
EVENING ACROSS THE CWA AS DEEP EASTERN US UPPER TROUGH FINALLY
BEGINS TO PULL AWAY AND WESTERN RIDGING BEGINS TO BUILD BACK INTO
THE PLAINS.  ECMWF HAS TRENDED WAAY DOWN ON ITS PROJECTION FOR A
SHORTWAVE TO PRODUCE SHOWERS AND THUNDERSTORMS ON SATURDAY...AND NOW
MISSES THE AREA ALTOGETHER AS RIDGING PUSHES THE SHORTWAVE MORE
NORTHWARD.  HAVE BACKED DOWN POPS SIGNIFICANTLY ON FRIDAY NIGHT
THROUGH SATURDAY NIGHT...AS EVEN MODEL BLENDS ARE NOW CARVING AWAY
POPS.

WARM AIR ADVECTION IS GENERALLY EXPECTED THROUGH THE REST OF THE
FORECAST PERIOD...AND HAVE TRENDED TEMPS UPWARD FROM SATURDAY
THROUGH THE WORK WEEK.  ECMWF HINTS AT A POSSIBLE SYSTEM THAT MAY OR
MAY NOT SKIRT THE AREA...BUT HAVE KEPT FORECAST DRY UNTIL CONFIDENCE
INCREASES...AS AM SKEPTICAL OF ANY PROMISE OF RAIN IN THE EXTENDED.

MAYES

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK...KOFK

MID LEVEL MOISTURE SHOULD CONTINUE TO INCREASE ACROSS THE TAF
SITES THROUGH THE AFTERNOON AND EVENING. ISOLATED TO SCATTERED
TSRA MAY OCCUR...BUT DID NOT FEEL CONFIDENT ENOUGH TO INCLUDE AT
TAF POINTS AT THIS TIME. WILL AMMEND AS NEEDED. OTHERWISE LOOK
FOR WINDS GENERALLY UNDER 10 KNOTS...OUTSIDE OF ANY TSRA...AND
CEILINGS MOSTLY ABOVE 9 THOUSAND FEET. TSRA COULD PRODUCE GUSTY
OUTFLOW DUE TO HIGH CLOUD BASES.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 7, 5:57 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT TUE AUG 7 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
557 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY SOUTH OF
HIGHWAY 30. A SPOTTY FEW OF THESE STORMS COULD CONTAIN LARGE HAIL
AND DAMAGING WIND. THE CHANCE FOR STORMS CONTINUES OVERNIGHT AS
STORMS MOVE OUT OF WESTERN NEBRASKA...WITH THE BETTER CHANCE
REMAINING SOUTH OF INTERSTATE 80 AND A SLIGHT CHANCE ELSEWHERE.

ISOLATED STORMS ARE POSSIBLE ON WEDNESDAY...MAINLY IN WESTERN
IOWA AND EXTREME NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR STORMS ON SATURDAY...MAINLY IN
NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, Aug 7, 5:51 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
551 PM CDT TUE AUG 7 2012

NEZ067-068-072330-
CASS NE-OTOE NE-
551 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN OTOE COUNTIES UNTIL 630 PM CDT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WAVERLY...OR
12 MILES EAST OF LINCOLN...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS TO DIMES AND WIND GUSTS UP TO 45 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALMYRA AND EAGLE.

LAT...LON 4073 9646 4088 9646 4080 9623 4071 9624
      4067 9630
TIME...MOT...LOC 2247Z 305DEG 11KT 4082 9646

DEWALD
Special weather statement, Aug 7, 6:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT TUE AUG 7 2012

NEZ030-042-072345-
BOONE NE-PLATTE NE-
607 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND WESTERN
PLATTE COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ST. EDWARD...OR 30 MILES WEST
OF COLUMBUS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY.

LAT...LON 4157 9806 4174 9771 4149 9753 4146 9770
      4152 9771 4153 9788 4151 9789 4151 9803
TIME...MOT...LOC 2306Z 247DEG 13KT 4152 9794

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:51 PM CDTSpecial Weather StatementOAXCass39 min
Aug 7, 6:10 PM CDTSevere Thunderstorm WarningOAXBoone, Platte35 min
Aug 7, 6:34 PM CDTSpecial Weather StatementOAXColfax26 min
Aug 7, 6:44 PM CDTSevere Thunderstorm WarningOAXColfax, Platte31 min
Aug 7, 6:55 PM CDTSpecial Weather StatementOAXCass35 min

Nearby

Special Weather Statements in Nebraska, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.